Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

October 13, 20134 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 13, 2013, 4:40 PM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2013, 4:40 PM CDT (21:40 UTC)
Expired
Oct 13, 2013, 5:15 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KMAF 132140
SVRMAF
TXC103-135-329-461-132215-
/O.NEW.KMAF.SV.W.0155.131013T2140Z-131013T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ECTOR COUNTY IN WEST TEXAS...
  SOUTHWESTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHEASTERN CRANE COUNTY IN WEST TEXAS...
  NORTHWESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 515 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEASANT FARMS...OR 15 MILES SOUTHEAST OF WEST ODESSA...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHWESTERN MIDLAND COUNTY...
  SOUTHEASTERN ECTOR COUNTY...
  NORTHWESTERN UPTON COUNTY...

LAT...LON 3184 10229 3172 10207 3158 10210 3155 10241
      3172 10247
TIME...MOT...LOC 2139Z 255DEG 19KT 3166 10234

$$
1 follow-up statement
855 
WWUS54 KMAF 132148
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN OCT 13 2013

TXC103-135-329-461-132215-
/O.CON.KMAF.SV.W.0155.000000T0000Z-131013T2215Z/
ECTOR-MIDLAND-CRANE-UPTON-
448 PM CDT SUN OCT 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN UPTON...NORTHEASTERN CRANE...SOUTHWESTERN MIDLAND
AND SOUTHEASTERN ECTOR COUNTIES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PLEASANT FARMS...OR ABOUT 16 MILES NORTH OF CRANE...
MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. SEVERE 
STORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCED WARNING.

&&

LAT...LON 3184 10229 3172 10207 3158 10210 3155 10241
      3172 10247
TIME...MOT...LOC 2147Z 255DEG 19KT 3163 10231

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:28 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 13, 3:28 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT Sun Oct 13 2013

.DISCUSSION...
Rain and thunderstorms currently producing heavy rainfall and flash
flooding across portions of the Permian Basin. This occurring as
a result of moisture and upper level disturbances streaming
northeastward from tropical storm Octave overrunning a stationary
front currently draped across the area. The eastern Permian Basin
will continue to be under the gun for potential heavy rainfall
tonight and Monday morning as this pattern continues. Will
continue the flash flood watch for much of the eastern Permian
Basin and lower Trans Pecos tonight through early Monday
afternoon. There is some indication that the heavier rainfall may
move out of Midland and Odessa and portions of the northwest
Permian Basin later this evening. Have kept the flash flood watch
going for these areas until 9 pm CDT this evening. The evening
shift will monitor the latest trends and decide whether to let the
watch expire on time or reissue again for Ector, Midland, Gaines
and Dawson counties.

Beyond Monday the chance of precipitation and considerable
cloudiness will continue Monday night through Wednesday. This is
a result due to a frontal passage Monday night coinciding with
continued post frontal lift Tuesday and Wednesday from the right
rear quadrant of an upper level jet and continued tropical
moisture stream from the eastern Pacific. Behind the front
high temperatures will drop into mainly the 60s and 70s Tuesday
and the 60s Wednesday.

Beyond Wednesday temperatures will warm some but remain below
normal due to a large upper level trough persisting across
much of the nation. Another chance of showers and thunderstorms
is expected Friday associated with this trough. Kept a dry
forecast next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 63  83  59  69  /  60  30  10  20
BIG SPRING TX              66  83  62  67  /  70  50  10  30
CARLSBAD NM                64  88  59  75  /  30  10   0  10
DRYDEN TX                  69  86  68  75  /  80  40  40  40
FORT STOCKTON TX           65  83  64  72  /  60  30  20  40
GUADALUPE PASS TX          59  79  58  70  /  30  10  10  10
HOBBS NM                   59  81  56  70  /  50  20   0  10
MARFA TX                   54  79  56  71  /  50  20  20  30
MIDLAND INTL AIRPORT TX    66  83  61  69  /  60  30  10  30
ODESSA TX                  66  83  61  70  /  60  30  10  30
WINK TX                    66  87  62  72  /  50  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Big Bend Area...Borden...Crane...Glasscock...
     Howard...Martin...Mitchell...Pecos...Reagan...Scurry...
     Terrell...Upton.

     FLASH FLOOD WATCH until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Andrews...Dawson...Ector...Gaines...Midland.

&&

99/99
Hazardous weather outlook, Oct 13, 2:20 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN OCT 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 PM CDT SUN OCT 13 2013 /120 PM MDT SUN OCT 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY RAIN...
ARE EXPECTED TO CONTINUE INTO THE EVENING. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE CENTRAL AND NORTHWEST BASIN UNTIL 9 PM CDT AND
FOR THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS AND THE
BIG BEND AREA THROUGH THE NIGHT. URBAN AND RURAL FLOODING ARE BOTH
A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF AREA THE MONDAY
MORNING. A FLASH FLOOD WATCH CONTINUES UNTIL 1 PM CDT MONDAY FOR
THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS...AND THE
BIG BEND. HOWEVER THERE WILL STILL BE A CHANCE OF RAIN SOME HEAVY
ACROSS THE SOUTHERN AREAS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL INTEREST
SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 13, 1:10 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
10/13/2013                   LEA                NM   LAW ENFORCEMENT

            SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO
            1.5 FEET OF WATER.

&&

AKL
Local storm report, Oct 13, 2:19 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   FIRE DEPT/RESCUE

            THE MIDLAND FIRE DEPARTMENT REPORTED SCARBOROUGH DRAW
            FLOODING, SO THEY ARE BLOCKING OFF ROADS ALONG THE DRAW
            SINCE THEY ARE BEGINNING TO FLOOD.

&&

AKL
Local storm report, Oct 13, 2:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/13/2013                   ECTOR              TX   LAW ENFORCEMENT

            THE ODESSA SHERIFFS OFFICE REPORTED A VEHICLE STRANDED IN
            HIGH WATER AT THE INTERSECTION OF YUKON STREET AND
            GRANDVIEW AVENUE.

&&

AKL
Local storm report, Oct 13, 2:51 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED AT SCHARBAUER DRAW... 4 ROADS
            REPORTED CLOSED AROUND THE DRAW DUE TO FLOODING.

&&

MH
Special weather statement, Oct 13, 3:25 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SUN OCT 13 2013

TXZ051-062-132100-
MARTIN-MIDLAND-
325 PM CDT SUN OCT 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER COTTON FLAT AT 323 PM
CDT...MOVING EAST AT 20 MPH TOWARDS STATE HIGHWAY 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS THUNDERSTORM.

&&

LAT...LON 3226 10201 3197 10178 3168 10195 3180 10219
      3205 10220
TIME...MOT...LOC 2023Z 259DEG 18KT 3190 10203
Special weather statement, Oct 13, 4:39 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN OCT 13 2013

TXZ061-062-132345-
ECTOR-MIDLAND-
INCLUDING THE CITIES OF...ODESSA...MIDLAND
439 PM CDT SUN OCT 13 2013

...THE POTENTIAL FOR SIGNIFICANT FLOODING AND FLASH FLOODING IS
INCREASING ACROSS MIDLAND AND ODESSA....

SEVERAL NEAR 2 INCH RAINFALL REPORTS HAVE BEEN RECEIVED ACROSS
MIDLAND AND ODESSA TODAY AND THERE IS THE POTENTIAL FOR AN
ADDITIONAL LOCALIZED 1 INCH. AS USUAL URBAN FLOODING IS OCCURING
IN THESE AREA BUT IT MAY GET WORSE!

POSSIBLE IMPACTS...

* FAST MOVING WATER ACROSS ROADWAYS AND THROUGH DRAWS.

* STRANDED VEHICLE AND MOTORIST.

* BLINDING RAIN MAKING TRAVEL DANGEROUS.

* OVER FLOWING OF DRAWS AND LOW WATER CROSSINGS.

* DEEP FLOODING UNDER BRIDGES AND IN CULVERTS.

* FLASH FLOOD WARNINGS ARE IN EFFECT FOR MIDLAND AND ODESSA UNTIL
  645 PM CDT

RAINFALL AMOUNTS GREATER THAN 2 INCHES RESULTS IN A REAL THREAT TO LIFE
AND PROPERTY IN MIDLAND/ODESSA! DO NOT DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY IT MAY EASILY CARRY YOU AND YOUR CAR OFF! NUMEROUS
REPORTS OF FLOODED URBAN ROADWAYS HAVE BEEN RECEIVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:55 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 10 more29 hr
Oct 13, 7:06 AM CDTSpecial Weather StatementMAFLoving54 min
Oct 13, 10:14 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Oct 13, 11:30 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Martin60 min
Oct 13, 12:37 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Oct 13, 1:26 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Oct 13, 1:28 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Oct 13, 1:34 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 13, 1:54 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Oct 13, 1:58 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 13, 2:53 PM CDTFlash Flood WarningMAFGaines3 hr
Oct 13, 3:04 PM CDTFlash Flood WarningMAFHoward3 hr
Oct 13, 3:25 PM CDTSpecial Weather StatementMAFMidland35 min
Oct 13, 3:57 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 13, 4:19 PM CDTAreal Flood AdvisoryMAFCrane, Ward3 hr
Oct 13, 4:42 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Oct 13, 4:54 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Oct 13, 5:42 PM CDTSpecial Weather StatementMAFGlasscock33 min
Oct 13, 6:00 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Oct 13, 6:05 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Oct 13, 6:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.